Admission Considerations

Patients with serious complications following an oral ingestion (seizures, coma, altered mental status, ataxia, etc.) should be admitted for further evaluation and treatment. Others with only mild symptoms may be treated with activated charcoal in the emergency department and discharged after their levels have returned to normal, provided they are not actively suicidal. Prolonged observation and frequent assessment of levels is not practical in many emergency departments. Thus, patients with continuing symptoms may need to be admitted or their case followed in an observation unit. Given the long and erratic absorption phase of phenytoin after oral overdose, the decision to discharge or medically clear a patient for psychiatric evaluation cannot be based on a single serum level. Patients with symptomatic chronic intoxication should be admitted for observation unless signs are minimal, adequate care can be obtained at home, and they are 8 to 12 h from their last therapeutic dose. Phenytoin therapy should be stopped in all cases and, if toxicity continues to resolve, a serum level may be reassessed in 2 to 3 days to guide resumption of therapy.

Patients with significant or persistent complications following the intravenous administration of phenytoin should be admitted. Those with transient effects need not be. CHAPTER REFERENCES

1. Working Group on Status Epilepticus: Treatment of convulsive status. JAMA 270:854, 1993.

2. Litovitz TL, Klein-Schwarz W, Dyer KS, et al: 1997 Annual report of the American Association of Poison Control Centers Toxic Exposure Surveillance System. Am J Emerg Med 16:443, 1998.

3. Earnest MP, Mark JA, Drury LR: Complications of intravenous phenytoin for acute treatment of seizures. JAMA 249:762, 1983.

4. Wyte CD, Berk WA: Severe oral phenytoin overdose does not cause cardiovascular morbidity. Ann Emerg Med 20:508, 1991.

5. Mellick LB, Morgan JA, Mellick GA: Presentations of acute phenytoin overdose. Am J Emerg Med 7:61, 1989.

6. Berry DJ, Wiseman HM, Volans GN: A survey of non-barbiturate anticonvulsant drug overdose. Hum Toxicol 2:357, 1983.

7. Gross DR, Kitzman JV, Adams HR: Cardiovascular effects of intravenous administration of propylene glycol in calves. Am J Vet Res 40:783, 1979.

8. Louis S, Kutt H: The cardiocirculatory changes caused by intravenous Dilantin and its solvent. Am Heart J 74:523, 1967.

9. Eldon MA, Loewen GR, Voigtman RE: Pharmacokinetics and tolerance of fosphenytoin and phenytoin administered intravenously to healthy subjects. Can J Neurol Sci 20(suppl):180, 1993.

10. Dean JC, Smith KR: Safety, tolerance, and pharmacokinetics of intramuscular fosphenytoin in neurosurgery patients. Epilepsia 34(suppl 6):111, 1993.

11. McNamara JO: Drugs effective in the therapy of epilepsies, in Hardman JG, Limbird LE (eds): Goodman and Gilman's The Pharmacological Basis of Therapeutics, 9th ed. New York, McGraw-Hill, 1996, pp 461-486.

12. Osorio I, Burnstein TH, Pemler B: Phenytoin induced seizures: A paradoxical effect at toxic concentrations in phenytoin patients. Epilepsia 30:230, 1989.

13. Hanna DR: Purple glove syndrome: A complication of intravenous phenytoin. J Neurosci Nurs 24:340, 1992.

14. Howard CE, Roberts S, Ely DS: Use of multiple-dose activated charcoal in phenytoin toxicity. Ann Pharmacother 28:201, 1994.

Your Heart and Nutrition

Your Heart and Nutrition

Prevention is better than a cure. Learn how to cherish your heart by taking the necessary means to keep it pumping healthily and steadily through your life.

Get My Free Ebook


Post a comment